Alert archive / Nevada / Special Weather Statements in 2017

Special Weather Statement, NWS Reno, NV

August 19, 2017

NWS Reno, NV issued this special weather statement at Aug 19, 2017, 5:37 PM PDT. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2017, 5:37 PM PDT (00:37 UTC)
Expired
Aug 19, 2017, 6:30 PM PDT
In force
53 min
Issued by
NWS Reno, NV

The radar

The Reno radar (KRGX), 62 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
3486 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS85 KREV 200037
SPSREV

Special Weather Statement
National Weather Service Reno NV
537 PM PDT SAT AUG 19 2017
 
CAZ071-072-NVZ002-200130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
537 PM PDT SAT AUG 19 2017

...Thunderstorms will continue in the northern Sierra early this 
evening...

At 533 PM PDT, Doppler radar was tracking thunderstorms near 
Stampede Reservoir and Lake Tahoe. These storms were nearly 
stationary.

Winds in excess of 30 mph and heavy rain will accompany these storms.

Locations impacted include...
Lake Tahoe, Stampede Reservoir, Prosser Creek Reservoir, Boca 
Reservoir, Spooner Summit, Emerald Bay, Dagget Pass, Floriston and 
Northstar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to 
localized flooding and ponding of water on roads. Do not drive your 
vehicle through flooded roadways. If on or near a lake, get out of 
the water and move indoors or inside a vehicle now.  

&&

LAT...LON 3967 12000 3946 11999 3948 11998 3949 11996
      3949 11991 3885 11984 3890 12012 3957 12033
TIME...MOT...LOC 0033Z 240DEG 0KT 3954 12019 

$$

WH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 19, 12:50 PM PDT, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 19, 12:50 PM PDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1250 PM PDT Sat Aug 19 2017

.SYNOPSIS...

Thunderstorms remain possible each day through the middle of next
week. Storms this evening and Sunday will again develop over the
Sierra, but we will see increasing coverage across the Pine Nut
and Virginia ranges in western Nevada. Flash flooding will become
more of a threat into early next week. Temperatures through the
weekend will remain above average with weak afternoon breezes each
afternoon.

&&

.SHORT TERM...

Low pressure remains off the Southern/Central CA Coast through the
weekend, keeping moisture and instability over the Sierra and
western Nevada. Isolated to scattered showers and thunderstorms
are already developing over the Eastern Sierra and Tahoe Basin
this afternoon. Storm coverage will continue to increase through
this evening, with zephyr west winds kicking in and increasing
low- level convergence over the western Nevada Sierra Front after
5pm.

Storms today and Sunday will be very slow moving, as there is very
weak steering flow in the mid-levels. These storms will be
capable of producing localized heavy rainfall with potential for
flash flooding in favored areas such as steep terrain and recent
wildfire burn areas. Yesterday evening we had a storm that
developed right over the Farad Fire burn scar and produced debris
flow over I-80 that closed the interstate for a time. An
additional heavy rainfall on the burned area could produce more of
the same over the next few days.

Thunderstorms will also be capable of producing small pea size
hail and frequent cloud to ground lightning. The inverted-V
soundings and dry boundary layer will have potential for strong
gusty outflow winds up to 50 mph as well. These converging
outflows will also help to trigger additional thunderstorm
developing east of Highway 395 this evening. Anyone with outdoor
plans this weekend should prepare for the potential for afternoon
and evening thunderstorms and have a plan "B" in case a
thunderstorm develops over your area.

An uptick in easterly flow is expected on Sunday. This will
likely keep thunderstorm development mainly over the High
Sierra/Tahoe Basin and pushing west of the crest, so the feeling
is that today will be the best chance of thunderstorms over
western Nevada with better convergence and a weak zephyr late this
afternoon.

Smoke and haze will continue to affect the region over the next
few days as wildfires continue to burn in CA/OR/ID/MT. This smoke
and haze that we are seeing today is not from one fire in
particular, but just a glob of smoke that is hanging over the
Western States from the combined active wildfires across the
region. See our earlier post from this morning on social media
with the visible satellite image from GOES-16.

On Eclipse Monday, we may have a few clouds hanging around in the
morning, especially from Sunday night thunderstorms over Southern
Nevada potentially bringing up mid and high clouds for Monday
morning. We will continue with a partly cloudy forecast for Monday
morning, with potential for some smokey haze from ongoing western
wildfires. Thunderstorm activity is expected once again on Monday
afternoon. A vortmax coming around the low will move through
Central Nevada Monday, helping to get some thunderstorm activity
going for areas east of Fallon/Hawthorne. Hopefully the clouds
will hold off until after the eclipse, but overall the forecast
confidence is still low regarding the details when it comes to
these cut-off lows. Hoon

.LONG TERM...Tuesday through Saturday...

No significant changes to the long term forecast. Pesky upper low
near the southern California coast will finally shear out or weaken
to near non-existence by Wednesday night and Thursday as a trough
moves into the Pacific Northwest. This is expected to lead to drier
and more stable flow late next week with diminishing chances for
thunderstorms.

Tuesday and Wednesday, isolated to scattered mainly afternoon and
evening thunderstorms are expected. Tuesday currently looks to offer
the better upper forcing with the more intact upper low bringing
upper divergence to the region. Moisture will be elevated with PWATs
between 0.75" and 1" and storm motions modest (especially Wednesday);
therefore, localized heavy rain is likely with locations susceptible
to flash flooding (burn scars/terrain stripped of vegetation, steep
terrain) seeing an increased risk for impacts.

Thursday, afternoon winds could increase some as drier southwest
flow pushes into the region. Friday and Saturday, an upper ridge is
simulated by the GFS/EC to build back overhead for warming
temperatures and minimal chance for thunderstorms. -Snyder

&&

.AVIATION...

Greatest threat for aviators will be scattered showers and
thunderstorms this evening, mainly along the Sierra and western
Nevada Sierra front. Storms are likely to form after 21z today,
dissipating between 03-05z. Brief periods of heavy rain, gusty and
erratic outflow winds can be expected with lesser chances for a
hail threat. Localized terrain obscuration is a concern along with
short periods of MVFR-IFR conditions under the rain core of the
storms.

Chances and most likely timing for a thunderstorm to impact or be in
the vicinity of a terminal site:

KRNO and KCXP: 20 percent, 21z-03z
KTRK and KTVL: 25 percent, 21z-01z
KMMH: 30 percent, 21z-03z
KLOL and KNFL: 20 percent, 00z-05z

Thunderstorm chances continue through the weekend and then
increase as we go into the first half of next week.

Otherwise, expect VFR conditions over the weekend with afternoon
westerly breezes of 8-12 kts. If it rains at KTRK, the airfield is
likely to see fog develop overnight into the early morning hours.
-Dawn/Hoon

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 19, 12:56 PM PDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Reno NV
1256 PM PDT SAT AUG 19 2017

CAZ071>073-NVZ001>004-192115-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1256 PM PDT SAT AUG 19 2017

...Thunderstorms Developing in the Sierra and Far Western Nevada...

Isolated to scattered thunderstorms continue to develop in the
Sierra and portions of far western Nevada this afternoon.

Small hail, brief moderate to heavy rainfall, occasional cloud-to-
ground lightning strikes, and wind gusts 30-40 mph will be possible
with storms through early evening. A few stronger storms will be
possible for late afternoon and early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, watch the skies and get out of the water
before a thunderstorm develops over you! Don't be caught on the
water in a thunderstorm. Strong wind gusts and lightning pose an
immediate danger to boaters.

Hikers and campers should seek shelter if possible. Tents and trees
are unsafe shelters during thunderstorms. Stay away from creeks and
streams as water levels may rise rapidly near thunderstorms.

&&

LAT...LON 3748 11885 3758 11901 3774 11913 3773 11926
      3788 11920 3795 11932 3804 11931 3820 11963
      3845 11968 3869 11998 3881 12003 3885 12016
      3920 12025 3961 12047 3978 12001 3908 11986
      3919 11940 3837 11812 3796 11851 3746 11872
TIME...MOT...LOC 1949Z 240DEG 0KT 3875 12013

SS
Special weather statement, Aug 19, 3:11 PM PDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Reno NV
311 PM PDT SAT AUG 19 2017

CAZ072-NVZ002-003-192245-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
311 PM PDT SAT AUG 19 2017

...Strong Thunderstorm over Minden-Johnson Lane...

At 310 PM PDT, Doppler radar was tracking a strong thunderstorm over
Johnson Lane, or near Gardnerville. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carson City, Gardnerville, Gardnerville Ranchos, Dayton, Johnson
Lane, Carson City Airport, Indian Hills, Genoa, Kingsbury, Junction
U.S 395 And NV 756, Us 395 At Douglas-Carson City Co Line, Lakeview,
Gardnerville Ranch, Stewart, Minden-Tahoe Airport, Us 50 At Carson
City-Lyon Co Line, Junction Nv 88 And Nv 756 and Minden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 3921 11957 3893 11955 3886 11985 3924 11989
TIME...MOT...LOC 2210Z 085DEG 3KT 3903 11968

AH
Special weather statement, Aug 19, 4:17 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Reno NV
417 PM PDT SAT AUG 19 2017

NVZ002-003-200045-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
417 PM PDT SAT AUG 19 2017

...Thunderstorms with heavy rainfall approaching Reno and Sparks...

Isolated thunderstorms are moving north from Washoe Valley and will
bring gusty southerly winds to 45 mph and localized heavy rainfall
to the Reno-Sparks area through 545 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may lead to
ponding of water on roads and freeways, including Interstate 580 and
Interstate 80 between Reno and Fernley. Slow down and be alert for
hydroplaning in areas of heavy rain. Drivers should also be alert
for sudden gusty winds. Slow down and turn on headlights if
encountering heavy rain.

&&

LAT...LON 3966 11970 3964 11937 3926 11959 3922 11988
      3952 12001 3958 12000
TIME...MOT...LOC 2309Z 240DEG 0KT 3956 11995

SS
Special weather statement, Aug 19, 5:37 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
537 PM PDT SAT AUG 19 2017

CAZ071-072-NVZ002-200130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
537 PM PDT SAT AUG 19 2017

...Thunderstorms will continue in the northern Sierra early this
evening...

At 533 PM PDT, Doppler radar was tracking thunderstorms near
Stampede Reservoir and Lake Tahoe. These storms were nearly
stationary.

Winds in excess of 30 mph and heavy rain will accompany these storms.

Locations impacted include...
Lake Tahoe, Stampede Reservoir, Prosser Creek Reservoir, Boca
Reservoir, Spooner Summit, Emerald Bay, Dagget Pass, Floriston and
Northstar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding and ponding of water on roads. Do not drive your
vehicle through flooded roadways. If on or near a lake, get out of
the water and move indoors or inside a vehicle now.

&&

LAT...LON 3967 12000 3946 11999 3948 11998 3949 11996
      3949 11991 3885 11984 3890 12012 3957 12033
TIME...MOT...LOC 0033Z 240DEG 0KT 3954 12019

WH

Nearby

Special Weather Statements in Nevada, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.